Puerto Rico, 2003

Heavy Rain in Puerto Rico, September 20, 2003

September 20, 2003 · NWS SJU · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 20, 2:55 PM AST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 2:55 PM AST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
255 PM AST SAT SEP 20 2003

THE MORNING WAS VERY ACTIVE ESPECIALLY OVER THE WATERS SOUTH OF
PUERTO RICO WITH SOME THUNDERSTORMS GROWING BEYOND THE TROPOPAUSE
HEIGHT.

THE VIGOROUS MID TO UPPER LOW BEEN MENTIONED BY PREVIOUS FORECASTERS
SINCE FEW DAYS AGO...IS LOCATED OVER THE AREA AND FORECAST TO MOVE
WESTWARD UNTIL SUNDAY AND THEN BECOMING STATIONARY OVER THE
DOMINICAN REPUBLIC. THE BROAD SURFACE TROUGH EAST OF THE WINDWARDS
EARLY THIS AFTERNOON IS EXPECTED TO MOVE NORTHWESTWARD INTERACTING
WITH THE UPPER LOW TO INCREASE THE LIKELIHOOD OF SHOWERS SUNDAY AND
INTO MONDAY. THERE ARE CHANCES FOR WEATHER TO BECOME SEVERE SUNDAY
AND MONDAY.

TUESDAY...WINDS ARE EXPECTED TO CONTINUE LIGHT BUT WITH A NORTHEAST
COMPONENT. HOW STRONG THE DIURNAL CONVECTION WILL BE TUESDAY WILL
DEPEND ON HOW MUCH CLOUD COVER WE GET. BELIEVE THAT EXPECTED WEATHER
FROM PREVIOUS DAYS WILL PRODUCE A THICK CIRRUS LAYER WHICH WILL
INHIBIT THE DAY HEATING DECREASING THE CHANCE FOR SHOWERS. WITH THIS
THOUGH I SEE AN IMPROVEMENT IN WEATHER CONDITIONS TUESDAY.

SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT...NO PROBLEMS AT THIS TIME.

RIVERA
Hazardous weather outlook, Sep 20, 6:30 AM AST, 12 hours 55 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SAT SEP 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE
WINDS...WHILE DURING THE AFTERNOON ACTIVITY WILL FOCUS ACROSS THE
INTERIOR AND WEST OF THE ISLAND. MANY OF THESE THUNDERSTORMS WILL
PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY WINDS. URBAN AND SMALL
STREAM FLOODING SHOULD BE EXPECTED THROUGH TONIGHT...WITH THE
POTENTIAL FOR ISOLATED AREAS OF MORE SIGNIFICANT FLASH FLOODING...
AND RIVER FLOODING DURING THE LATE AFTERNOON AND EVENING HOURS. IN
ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN
CAROLINA.

.SUNDAY THROUGH FRIDAY...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE
FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...AT A MINIMUM...WILL DEVELOP IN THE AFTERNOONS ACROSS
SECTIONS OF PUERTO RICO. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION
THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL
INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY
PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE
HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE
WINDS...BUT BY AFTERNOON SOME THUNDERSTORMS WILL BEGIN TO FOCUS
ALONG THE WEST COASTS OF THE LOCAL ISLANDS. MANY OF THESE
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY
WINDS...AND URBAN AND STREAM FLOODING SHOULD BE EXPECTED THROUGH
TONIGHT. A FEW LOCATIONS COULD RECEIVE ENOUGH RAINFALL TO RESULT IN
MORE SIGNIFICANT URBAN OR GUT FLOODING...BUT THIS SHOULD BE SHORT
LIVED. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP
TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR
AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE
THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA.

.SUNDAY THROUGH FRIDAY...SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE
FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE POSSIBLE EACH DAY OVER PARTS OF THE LOCAL ISLANDS.
SOME LOCALIZED URBAN OR GUT FLOODING IS POSSIBLE. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Sep 20, 4:23 PM AST, 3 hours 2 minutes before
PRZ001-202045-

BULLETIN-IMMEDIATE BROADCAST REQUESTED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
423 PM AST SAT SEP 20 2003

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE SLOWLY WEST ALONG THE
NORTH COAST OF SAN JUAN AND CATANO THROUGH AT LEAST 530 PM. VERY
HEAVY RAIN...STRONG GUSTY WINDS...AND NUMEROUS CLOUD TO GROUND AND
CLOUD TO WATER LIGHTNING WILL ACCOMPANY THIS THUNDERSTORMS POSING A
THREAT FOR SMALL CRAFT OPERATORS OVER THE ADJACENT COASTAL WATERS.

WATER SPOUTS ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.

ROCHE

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan and Vicinity

When
September 20, 7:25 PM AST to 9:25 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
EMERGENCY MANAGER

Urban flooding was reported in Barrio Obrero, San Jose and Hato Rey.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5336945.